Alert archive / New Mexico / High Wind Watches in 2011

High Wind Watch 23, NWS Midland/Odessa, TX

April 28, 2011Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Apr 28, 2011, 3:54 AM MDT for Eddy County, New Mexico. It took effect at Apr 30, 2011, 9:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 28, 2011, 3:54 AM MDT (09:54 UTC)
In effect from
Apr 30, 2011, 9:00 AM MDT
Expired
Apr 28, 2011, 1:47 PM MDT
In force
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 09:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.9 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2011-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2011-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3991 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

466 
WWUS74 KMAF 280954
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
454 AM CDT THU APR 28 2011

...HIGH WIND WATCH IN EFFECT FOR THE GUADALUPE MOUNTAINS FRIDAY
AND SATURDAY...

.AN UPPER LEVEL TROUGH APPROACHING THE REGION FRIDAY AND SATURDAY
WILL RESULT IN INCREASING SOUTHWEST FLOW ALOFT.  WHEN THESE
STRONGER WINDS MIX DOWN TO THE SURFACE WITH DAYTIME HEATING... 
HIGH WINDS WILL BE POSSIBLE ACROSS THE GUADALUPE MOUNTAINS FRIDAY
AND SATURDAY.

NMZ027-TXZ258-282100-
/O.NEW.KMAF.HW.A.0023.110430T1500Z-110501T0300Z/
/O.CON.KMAF.HW.A.0022.110429T1700Z-110430T0300Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
354 AM MDT THU APR 28 2011

...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING...
...HIGH WIND WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING. 

* TIMING...FRIDAY AND SATURDAY.

* WINDS...WEST 35 TO 45 MPH WITH GUSTS TO 65 MPH ON FRIDAY. 
          WEST 40 TO 50 MPH WITH GUSTS TO 70 MPH ON SATURDAY.

* IMPACTS...HIGH PROFILE AND LIGHT WEIGHT VEHICLES MAY EXPERIENCE
  SUDDEN GUSTS OF WIND...WHICH COULD RESULT IN LOSS OF CONTROL. 
  AVIATION INTERESTS MAY EXPERIENCE LOCALIZED BUT EXTREME 
  TURBULENCE IF FLYING IN THE VICINITY OF THE GUADALUPE MOUNTAINS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
1 follow-up statement
864 
WWUS74 KMAF 281947
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
247 PM CDT THU APR 28 2011

...HIGH WIND WARNING IN EFFECT FOR THE GUADALUPE MOUNTAINS FRIDAY
THROUGH SATURDAY EVENING...

.AN UPPER LEVEL STORM SYSTEM APPROACHING THE REGION FRIDAY AND
SATURDAY WILL RESULT IN INCREASING SOUTHWEST FLOW ALOFT. WHEN
THESE STRONGER WINDS MIX DOWN TO THE SURFACE HIGH WINDS WILL 
OCCUR ACROSS THE GUADALUPE MOUNTAINS FRIDAY AND SATURDAY.

NMZ027-TXZ258-291030-
/O.UPG.KMAF.HW.A.0022.110429T1700Z-110430T0300Z/
/O.UPG.KMAF.HW.A.0023.110430T1500Z-110501T0300Z/
/O.NEW.KMAF.HW.W.0032.110429T1700Z-110501T0600Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
147 PM MDT THU APR 28 2011

...HIGH WIND WARNING IN EFFECT FROM 11 AM FRIDAY TO MIDNIGHT MDT
SATURDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM 11 AM FRIDAY TO MIDNIGHT
MDT SATURDAY NIGHT. THE HIGH WIND WATCH IS NO LONGER IN EFFECT.
THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING...FRIDAY AFTERNOON THROUGH SATURDAY EVENING.

* WINDS...SOUTHWEST 30 TO 50 MPH WITH GUSTS TO 65 MPH. 

* IMPACTS...HIGH PROFILE AND LIGHT WEIGHT VEHICLES MAY EXPERIENCE
  SUDDEN GUSTS OF WIND...WHICH COULD RESULT IN LOSS OF CONTROL.
  AVIATION INTERESTS MAY EXPERIENCE LOCALIZED BUT EXTREME
  TURBULENCE IF FLYING IN THE VICINITY OF THE GUADALUPE MOUNTAINS.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Apr 28, 3:13 AM MDT, 41 minutes earlier.

Area forecast discussion, Apr 28, 3:13 AM MDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
413 AM CDT THU APR 28 2011

.DISCUSSION...
UPPER RIDGE WILL CONTINUE TO BUILD IN FROM THE WEST TODAY RESULTING
IN A WARMING TREND FOR THE AREA.  FRIDAY WILL START WITH A RIDGE
AXIS EAST OF THE AREA WITH A FLAT RIDGE EXTENDING WESTWARD ACROSS
THE SOUTHWEST U.S.  HOWEVER AN UPPER TROUGH WILL MOVE OVER THE GREAT
BASIN AND INTO THE INTERMOUNTAIN WEST PUTTING WEST TEXAS AND
SOUTHEAST NEW MEXICO INTO SOUTHWEST WIND ALOFT.  THIS TROUGH WILL
CONTINUE TO DEEPEN AND BY LATE SATURDAY EXTEND ACROSS COLORADO AND
NEW MEXICO.  PORTIONS OF THE ENERGY WILL EJECT EAST BUT THE TROUGH
WILL CONTINUE TO DIG ON THE BACKSIDE SUNDAY FINALLY SWINGING ACROSS
THE PANHANDLE MONDAY.

IT WILL BE WARMER TODAY AS A SOUTH WIND RETURNS WITH SURFACE RIDGE
SLIDING EAST AND NEW LEESIDE TROUGH DEVELOPING... HIGHS NEAR NORMAL
IN THE 80S.  FRIDAY WILL BE UNSEASONABLY WARM AS 90S RETURN... EXPECT
HIGHS AT MAF WILL BE A COUPLE DEGREES UNDER RECORD.  RIO GRANDE WILL
BE AT OR OVER 100 FRIDAY AS 850MB TEMPS WARM.  SATURDAY WILL BE A
FEW DEGREES WARMER WITH MID 90S BECOMING MORE COMMON AND LOCATIONS
ON THE RIO GRANDE PUSHING 102 TO 104.  A COLD FRONT BLOWS THROUGH
EARLY SUNDAY BRINGING MUCH COOLER TEMPERATURES TO THE REGION... HIGHS
GENERALLY IN THE 70S.  SUNDAY NIGHT WILL BE CHILLY WITH 40S
WIDESPREAD... MAY EVEN SEE 30S IN NORTHERN LEA COUNTY.  MONDAY WILL
BE EVEN COOLER WITH HIGHS IN THE UPPER 60S TO LOWER 70S AS EASTERLY
UPSLOPE WIND PREVAILS.  BY LATE TUESDAY/EARLY WEDNESDAY A NEW LEESIDE
TROUGH DEVELOPS BRINGING THE WIND BACK AROUND TO THE SOUTHEAST WITH
TEMPS SLOWLY WARMING NEXT FEW DAYS.

A SURFACE LOW WILL DEEPEN OVER COLORADO FRIDAY WITH THE PRESSURE
GRADIENT TIGHTENING... ESPECIALLY OVER THE EAST.  COULD SEE LOW END
WIND ADVISORY FOR PERMIAN BASIN BUT WILL LEAVE IT JUST BELOW THAT
FOR NOW.  700MB FLOW LOOKS PRETTY STRONG... WILL CONTINUE HIGH WIND
WATCH FOR GUADALUPE MOUNTAINS FRIDAY AND ADD ANOTHER WIND WATCH FOR
SATURDAY.

AS FAR AS THE NON EXISTENT PRECIP MEX GUIDANCE DOES DEVELOP SOME 20
POPS FOR THE PERMIAN BASIN SUNDAY... BUT GFS DEVELOPS NO QPF.  GFS
DOES SHOW A LARGE AREA OF PRECIP EAST OF A HOBBS TO FT.DAVIS LINE
OUT 228HRS... BUT EXPECT IT WILL CHANGE BY THEN.  SO WILL LEAVE THE
FORECAST DRY.

&&

.FIRE WEATHER...
FINALLY A DAY OF FIRE WEATHER RELIEF WITH LIGHT EAST OR
SOUTHEASTERLY WINDS ACROSS THE ENTIRE AREA. GOOD RH RECOVERY EAST OF
THE PECOS...FAIR TO POOR WEST OF THE PECOS TONIGHT THEN ANOTHER DAY
OF CRITICAL TO EXTREMELY CRITICAL FIRE WEATHER CONDITIONS FRIDAY. AN
UPPER LEVEL TROUGH WILL DIG INTO THE WESTERN STATES INCREASING MID
LEVEL FLOW AND SHARPEN A DRYLINE FROM A LINE ROUGHLY FROM LAMESA TO
FORT STOCKTON. THE THERMAL RIDGE AND STRONGEST WINDS SUGGEST SOUTHEASTERN
NEW MEXICO...THE PERMIAN BASIN...AND UPPER TRANS PECOS AS BEING THE
MOST CRITICAL AREAS. WINDY CONDITIONS EAST OF THE DRYLINE WILL BE
POSSIBLE BUT A SOUTHERLY DIRECTION WILL KEEP MORE MOISTURE.
DEWPOINTS IN THE 40S WILL PUSH THE RH TO NEAR 15 PERCENT AND
POSSIBLY EVEN A LITTLE HIGHER...BUT VERY DRY FUELS AND WINDS ABOVE
20 MPH COULD STILL BE CONDUCIVE FOR EXPLOSIVE FIRE GROWTH AND THUS
THE RED FLAG WARNING FOR THESE AREAS AS WELL.

THE APPROACHING UPPER TROUGH WILL PREVENT MUCH HUMIDITY RECOVERY IN
THE WESTERN HALF OF THE CWA WITH DRY AIR PUSHING WELL EAST ON
SATURDAY. MODELS ARE INDICATING THAT WINDS SATURDAY WILL NOT BE AS
STRONG AS FRIDAY...THOUGH THERE IS SOME CONCERN GIVEN THE UPPER
LEVEL PATTERN THAT THERE MAY BE SOME UNDERESTIMATION OF WIND SPEEDS.
HAVE DECIDED TO BE CONSERVATIVE AND ISSUE A FIRE WEATHER WATCH FOR
WESTERN AREAS SATURDAY WHERE CONFIDENCE IS GREATEST AND WILL LET THE
NEXT SHIFTS EVALUATE FURTHER AS TO WHETHER OR NOT THIS NEEDS TO BE
EXPANDED. A STRONG COLD FRONT SUNDAY WILL HOPEFULLY BRING SOME MUCH
NEEDED RH RELIEF...THOUGH PRECIP IS NOT IN THE FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              82  58  91  60  /   0   0   0   0
CARLSBAD NM                85  52  94  54  /   0   0   0   0
DRYDEN TX                  87  62  90  64  /   0   0   0   0
FORT STOCKTON TX           85  61  95  60  /   0   0   0   0
GUADALUPE PASS TX          82  59  87  56  /   0   0   0   0
HOBBS NM                   82  52  92  56  /   0   0   0   0
MARFA TX                   82  40  88  44  /   0   0   0   0
MIDLAND INTL AIRPORT TX    82  57  93  60  /   0   0   0   0
ODESSA TX                  83  56  94  60  /   0   0   0   0
WINK TX                    85  55  97  56  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 11 AM TO 9 PM MDT FRIDAY FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
     PLAINS/BLM ROSWELL/LNZ.

     FIRE WEATHER WATCH FROM SATURDAY MORNING THROUGH SATURDAY
     EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     HIGH WIND WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING FOR
     THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

     HIGH WIND WATCH FROM SATURDAY MORNING THROUGH SATURDAY EVENING
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY
     COUNTY.

TX...RED FLAG WARNING FROM NOON CDT /11 AM MDT/ TO 10 PM CDT /9 PM
     MDT/ FRIDAY FOR THE FOLLOWING ZONES... ANDREWS...BORDEN...
     CRANE...DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...
     GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...
     LOVING...MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...
     REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...TERRELL...
     UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.

     FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
     EVENING FOR THE FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS
     AREA...GUADALUPE MOUNTAINS...REEVES COUNTY AND UPPER TRANS
     PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR.

     HIGH WIND WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING FOR
     THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

     HIGH WIND WATCH FROM SATURDAY MORNING THROUGH SATURDAY EVENING
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

&&

10/72
Hazardous weather outlook, Apr 27, 6:36 PM MDT, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
736 PM CDT WED APR 27 2011

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-290045-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
736 PM CDT WED APR 27 2011 /636 PM MDT WED APR 27 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED FRIDAY AFTERNOON
AND EVENING ACROSS THE SOUTHEAST NEW MEXICO PLAINS...THE PERMIAN
BASIN...TRANS PECOS AND GUADALUPE AND DAVIS MOUNTAINS.  SOUTHWEST
WINDS ABOVE 20 MPH AND VERY WARM TEMPERATURES WILL COINCIDE WITH
LOW AFTERNOON RELATIVE HUMIDITY VALUES OF 5 TO 10 PERCENT.

WESTERLY WINDS OF 35 TO 45 MPH WITH GUSTS TO 60 MPH ARE ALSO
EXPECTED ACROSS THE GUADALUPE MOUNTAINS FRIDAY AFTERNOON AND
EVENING. THEREFORE...A HIGH WIND WARNING IS IN EFFECT FOR THE
GUADALUPES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 3:51 AM MDTFire Weather WatchMAFAndrews, Crane, Dawson, Ector, Gaines, Loving and 6 more49 hr
Apr 28, 1:47 PM MDTHigh Wind WarningMAF52 hr

Nearby

High Wind Watches in New Mexico, 2011High Wind Watches in Texas, 2011Every high wind watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.